South Dakota, 2021

Hail in South Dakota, August 14, 2021

August 14, 2021 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed over eastern Fall River County, producing large hail in the Oelrichs area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed over eastern Fall River County, producing large hail in the Oelrichs area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 11:39 AM MST, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 11:39 AM MST, 5 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1239 PM MDT Sat Aug 14 2021

.DISCUSSION...(This Evening Through Saturday)
Issued at 1237 PM MDT Sat Aug 14 2021

With broad upper ridging over the western CONUS, upper-
level smoke is drifting into northeastern WY and western SD. Morning
clouds dissipated, but cumulus are popping up across the CWA, most
pronounced over the Black Hills. A couple blips on radar have
appeared, then fizzled, but one storm is trying to intensify.
Surface map shows low pressure to the east, resulting in southerly
winds across the CWA - breezy over south central SD. Temperatures
this afternoon are warming into the 80s and 90s.

Still plenty of discrepancy among CAMs for thunderstorm action this
afternoon. Not seeing much for upper-level support in WV or models,
but Black Hills will be the focus for any development, with storms
then spreading onto the eastern plains. Buoyancy and shear
ingredients are still forecast to be sufficient for storms to become
severe.

A shortwave currently over northeastern MT is progged to slide
through central SD overnight. With the nose of the low-level jet
pushing into south central SD, storms will be possible in the
presence of 1000 J/kg MLCAPE. Shear will be weak to marginal, so
cannot rule out the possibility of a strong to severe storm early
Sunday morning.

Hot weather will continue Sunday through Tuesday, as thermal ridge
axis gradually slides over our area. Highs in the 90s to around 100
can be expected each day. However, the return of smoke/haze to the
area could limit these highs. An occasional storm will be possible,
but weather will be dry overall during this time.

Midweek, and approaching low pressure system from the Pacific
Northwest will begin to affect the region. Timing appears a bit
slower than previous runs, with the associated cold front now moving
through Thursday. Showers and thunderstorms will be possible
Thursday/Friday as the trough pushes through. Models diverge after
that, so confidence in next weekend's forecast is low.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1111 AM MDT Sat Aug 14 2021

VFR conditions are expected through the forecast period. Isold
storms are possible from the Black Hills to south central SD

&&

.FIRE WEATHER...
Issued At 1237 PM MDT Sat Aug 14 2021

Hot and dry conditions are expected
through early next week, with highs in the 90s, and relative
humidity dipping into the teens. On Sunday and Monday, winds are
expected to be fairly light over the driest areas. The most likely
place for breezy winds will be across south central SD, where
relative humidity will be around 30 to 40 percent. However, on
Tuesday, southerly winds may increase ahead of an approaching
trough, then change directions and become gusty behind the trough.
Anticipating Tuesday as the day to watch for potential headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...MLS
FIRE WEATHER...Pojorlie
Hazardous weather outlook, Aug 14, 3:03 AM MST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
403 AM MDT Sat Aug 14 2021

SDZ001-002-012>014-025-WYZ054>058-071-151300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
403 AM MDT Sat Aug 14 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible at times in the period. Widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-026>032-041>044-046-047-049-072>074-151300-
Northern Black Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
403 AM MDT Sat Aug 14 2021 /503 AM CDT Sat Aug 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this afternoon. An
isolated strong to severe storm or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible at times in the period. Widespread
severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 14, 2:55 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             5 NNW FAIRBURN          43.75N 103.24W
08/14/2021  M2.00 INCH       CUSTER             SD   TRAINED SPOTTER

&&

MLS
Local storm report, Aug 14, 3:21 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 SSW ELM SPRINGS       44.25N 102.58W
08/14/2021  M2.75 INCH       MEADE              SD   PUBLIC

            LOTS OF DAMAGE TO VEHICLES. HAIL BEGAN AROUND 330 PM
            AND CONTINUED UNTIL 345 PM.

&&

MLS
Local storm report, Aug 14, 3:27 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 NNE CREIGHTON         44.29N 102.18W
08/14/2021  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MLS
Local storm report, Aug 14, 4:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             16 WSW BILLSBURG        44.30N 101.97W
08/14/2021  E1.25 INCH       HAAKON             SD   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL

&&

MLS
Special weather statement, Aug 14, 4:40 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
540 PM MDT Sat Aug 14 2021

SDZ002-013-014-031-032-073-150030-
Perkins SD-Ziebach SD-Pennington Co Plains SD-
Southern Meade Co Plains SD-Haakon SD-Northern Meade Co Plains SD-
540 PM MDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of west central Haakon,
southwestern Ziebach, northeastern Meade, southern Perkins and
northeastern Pennington Counties through 630 PM MDT...

At 539 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms between Maurine, Fairpoint, and Bridger. Movement was
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bridger around 545 PM MDT.

Other locations in the path of these storms include Red Scaffold,
Howes and Takini.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
west central South Dakota.

&&

LAT...LON 4479 10180 4424 10177 4471 10283 4508 10246
TIME...MOT...LOC 2339Z 325DEG 14KT 4483 10208 4451 10200 4460 10255

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Pojorlie
Local storm report, Aug 14, 4:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             8 NNW WHITE RIVER       43.67N 100.80W
08/14/2021  E1.00 INCH       MELLETTE           SD   PUBLIC

            STILL HAILING

&&

MLS

The radar

The Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fall River

When
August 14, 5:00 PM MST
Where
Fall River County, 4 mi NW of Oelrichs
Measured
1.5 in hail
Reported by
Public
Coordinates
43.221, -103.286

Hail, Fall River

When
August 14, 5:25 PM MST
Where
Fall River County, 5 mi S of Oelrichs
Measured
1 in hail
Reported by
Public
Coordinates
43.108, -103.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972040, 972043.